New York, 2016Hail and Damaging Winds in New York, July 15, 2016
July 15, 2016 · NWS ALY · 7 events in 4 counties and zones
A cold front was moving across the region on Friday, July 15th. Just ahead of this boundary, widely scattered showers and thunderstorms moved from the Mohawk Valley towards the Capital Region between the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was moving across the region on Friday, July 15th. Just ahead of this boundary, widely scattered showers and thunderstorms moved from the Mohawk Valley towards the Capital Region between the late afternoon and early evening hours. A few of these thunderstorms became strong enough to produce gusty winds and hail. As a result, some trees were downed due to the gusty winds across parts of Herkimer, Fulton and Montgomery Counties. Newspaper media reported up to two thousand customers were without power as a result of thunderstorms.
The threat for thunderstorms ended later in the evening as the cold front finally crossed the area from west to east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 15, 2:52 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 15, 2:52 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Albany NY
352 PM EDT FRI JUL 15 2016
.SYNOPSIS...
Another frontal boundary will move across the region accompanied
by widely scattered showers and thunderstorms. The last in a
series of frontal passages is forecast on Saturday where another
chance for a shower or thunderstorm will exist, mainly south of
Interstate 90. Drier and seasonable summer weather returns on
Sunday. Showers and thunderstorms return to the forecast for
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM EDT...Widely scattered convection has progressed into the
county warning area with minimal lightning activity thus far. This
is likely in part due to the poor mid level lapse rates, SBCAPES
running about 1000 J/KG per SPC/LAPS hourly data and low level
convergence fields are modest, at best. So for the balance of the
afternoon, non-severe thunderstorms and showers as a large diverse
temperature regime will exist thanks to clouds and those showers.
Tonight, convection will diminish with the loss of daytime heating
as dewpoints take a ever so slight downward trend. However,
especially where rain has occurred, patchy fog will once again
form as dewpoint depressions narrow as surface winds will
generally be less than 5kts. Baroclinicity increases across
portions of Herkimer and Hamilton counties overnight where a
shower may popup as we will retain the slight chance pops.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The main change to the forecast was to increase PoPs a bit during
Saturday. Surface cold front observed upstream will move into the
region during the day. Fairly tight H850 thermal gradient remains
in place and per timing from the NCEP models coinciding with the
daytime heating, seems the best opportunity for convection would
be along and south of I90. Model CAPES are expected to be sub-1000
J/KG.
Residual showers diminish Saturday evening as surface ridge and
rising heights build across the Northeast through Sunday. This
will result in drier and more seasonable temperatures for mid
July.
Temperatures in the lower 50s to lower 60s region-wide Saturday
night. Dewpoints will be noticeably lower on Sunday, with high
pressure cresting over the region. Temps will still be seasonably
warm with upper 70s to mid 80s for highs. Tranquil conditions
should persist Sunday night, as the high moves off the mid
Atlantic coast with a disturbance beginning to approach from the
Great Lakes.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front is expected to track through our region Monday into
early Tuesday...with showers and thunderstorms. Timing of the
showers and thunderstorms look to be timed for around midday in
western areas and afternoon and night everywhere else. Some intervals
of sun and very warm boundary layer temperatures will support high
temperatures well into the 80s and lower 90s.
Any lingering isolated to scattered showers and thunderstorms
associated with the cold front will end Tuesday morning...maybe into
early afternoon in NW CT and the Berkshires. Gradually improving sky
cover will help temperatures reach the lower to mid 80s...but 70s in
higher terrain.
Upper pattern fairly zonal with very broad upper trough axis
forecasted to be just east of our region...suggests that once the
front exits...generally dry weather and near normal to a slight bit
above normal temperatures Tuesday and Wednesday. Flat upper ridging
builds back into the region Thursday and Friday with warming
temperatures and isolated to scattered diurnal type thunderstorms
possible by Friday.
Highs Wednesday just a degree or two higher than Tuesday. More
noticeable warming Thursday and Wednesday with highs well into the
80s Thursday and some lower 90s Friday...cooler in higher terrain.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions look to continue through the afternoon hours with
just sct-bkn diurnal cu and some passing high cirrus clouds. There
could be some isolated showers (or even a t-storm) late this aftn
into this evening, but coverage looks fairly sparse and any shower
would be fairly brief. Due to limited impact and uncertain nature
of where showers/t-storms will track, will only include a VCSH for
all taf sites for a period late today into this evening. Any
shower or t-storm threat should be done by around 8 or 9 PM.
Some lingering mid and high level clouds overnight with keep flying
conditions generally VFR. There could be a period of some IFR fog
or mist KGFL/KPSF late tonight if enough clearing occurs, otherwise
it should stay VFR for the other sites.
VFR conditions will be in place on Saturday with just the low threat
of a stray afternoon rain shower. Otherwise, expect just sct cigs
around 5 kft along with some sct cirrus as well.
W-SW winds will be around 10 kts today but diminish to light or calm
for tonight. West winds will pick back up to 5 to 10 kts on
Saturday.
Outlook...
Saturday Night: Low Operational Impact. Isolated SHRA...TSRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A trough axis will cross the region this evening...bringing
widely scattered showers and thunderstorms. Slightly cooler
temperatures and lower humidity levels are expected over the
weekend. However, isolated to scattered shower or thunderstorm will
be possible on Saturday as a cold front crosses the region. High
pressure will build in across the area Saturday night into Sunday
with dry conditions.
Maximum values of between 90 and 100 percent tonight. Minimum RH
values will be around 40 to 55 percent on Saturday.
Winds today will be southwest around 5 to 15 mph. Winds tonight
will become west around 5 mph, increasing to around 5 to 10 mph
Saturday.
&&
.HYDROLOGY...
Isolated to widely scattered showers and thunderstorms are
expected on Saturday, as a cold front and disturbance move across
the region. Basin average rainfall amounts will be light due to
sparse coverage of showers and storms.
Dry weather is then forecast from Saturday night through Sunday
night with high pressure in control.
The next chance of showers and thunderstorms arrives on Monday,
as a cold front approaches from the Great Lakes and southeast
Canada.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...BGM
NEAR TERM...Frugis/BGM
SHORT TERM...BGM/JPV
LONG TERM...NAS
AVIATION...Frugis
FIRE WEATHER...BGM/JPV
HYDROLOGY...BGM/JPV
www.weather.gov/albany
Hazardous weather outlook, Jul 15, 2:55 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI JUL 15 2016
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
355 PM EDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AS ISOLATED
TO WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 2:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT FRI JUL 15 2016
NYZ038-152030-
SOUTHERN HERKIMER-
343 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER COUNTY...
AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLAYVILLE...OR
NEAR NEW HARTFORD...MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ILION...HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
NEWPORT...MIDDLEVILLE...POLAND...COLD BROOK...FAIRFIELD...
ELIZABETHTOWN...NORWAY...WINDFALL...MARTIN CORNERS...FINK BASIN...
BEACON LIGHT CORNERS...KAST BRIDGE...
FAIRVIEW CORNERS AND DAYS CORNERS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4322 7507 4324 7507 4324 7511 4325 7510
4329 7471 4317 7470 4317 7472 4315 7471
4314 7474 4313 7473 4311 7477 4308 7477
4302 7474 4293 7521 4305 7522
TIME...MOT...LOC 1943Z 250DEG 47KT 4303 7522
BGMSpecial weather statement, Jul 15, 3:02 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
402 PM EDT FRI JUL 15 2016
MAZ001-NYZ053-054-084-VTZ013-152100-
NORTHERN BERKSHIRE-SOUTHERN WASHINGTON-WESTERN RENSSELAER-EASTERN
RENSSELAER-BENNINGTON-
402 PM EDT FRI JUL 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
BERKSHIRE...EASTERN RENSSELAER...SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN BENNINGTON COUNTIES...
AT 401 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CENTER BRUNSWICK TO NEAR BERLIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENNINGTON...NORTH ADAMS...HOOSICK FALLS...ARLINGTON...MONROE...
WILLIAMSTOWN...SHAFTSBURY...POWNAL...STEPHENTOWN...GRAFTON...
BERLIN...CAMBRIDGE...STAMFORD...READSBORO...CENTER BRUNSWICK...
AVERILL PARK...BRUNSWICK...HOOSICK...PITTSTOWN AND POESTENKILL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4280 7293 4274 7293 4274 7302 4270 7302
4253 7346 4282 7366 4317 7317 4295 7300
4293 7301 4293 7300 4282 7292
TIME...MOT...LOC 2001Z 233DEG 23KT 4280 7355 4264 7344
BGMThunderstorm Wind, Herkimer
- When
- July 15, 3:12 PM EST
- Where
- Herkimer County, 1.25 mi WNW of Eatonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.086, -74.974
A tree was downed on Rasbach Road near the intersection with West End Road in the town of Fairfield due to thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- July 15, 3:14 PM EST
- Where
- Herkimer County, 1.61 mi N of Eatonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.103, -74.950
Two trees were downed on State Route 169 near Davis Road in the town of Fairfield due to thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- July 15, 3:20 PM EST
- Where
- Herkimer County, 0.73 mi ENE of Mohawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.023, -74.986
Trees were downed in the village of Herkimer due to thunderstorm winds.
Thunderstorm Wind, Fulton
- When
- July 15, 4:00 PM EST
- Where
- Fulton County, 0.89 mi NNE of Northbush
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.133, -74.496
A few trees were downed along South Shore Road in Caroga Lake due to thunderstorm winds. One of the downed trees damaged the roof of a home.
Thunderstorm Wind, Fulton
- When
- July 15, 4:20 PM EST
- Where
- Fulton County, 0.15 mi ENE of Riceville to 0.26 mi NW of Mayfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.101, -74.277
Trees were downed on Riceville Road and Second Avenue in Mayfield due to thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- July 15, 4:36 PM EST
- Where
- Montgomery County, 3.03 mi E of Hagaman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.968, -74.110
Trees and wires were downed across Route 67 in the town of Amsterdam due to thunderstorm winds.
Hail, Albany
- When
- July 15, 5:30 PM EST
- Where
- Albany County, 0.44 mi W of Tarrytown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.549, -73.959
Quarter size hail was reported by a meteorologist during a thunderstorm on Lawson Lake Road in the town of New Scotland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638170, 638171, 638172, 638174, 638176, 638177, 638180.